Hail, Merrick
- When
- July 24, 3:25 PM CST
- Where
- Merrick County, 1.56 mi W of Chapman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -98.200
Severe thunderstorms produced predominantly damaging winds on this Friday afternoon and evening. An area of showers moved into central Nebraska at mid-afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms produced predominantly damaging winds on this Friday afternoon and evening. An area of showers moved into central Nebraska at mid-afternoon. A lone thunderstorm developed on the southern edge of these showers and briefly became severe over Merrick County, producing hail up to the size of quarters. The main event occurred later in the evening, beginning with several multicell storms that developed from Dawson County west into southern Lincoln County. These storms were initially not severe, but as they headed east, new storms initiated downstream, forming a large cluster of multicell storms. These storms produced multiple reports of strong winds and wind damage over Hall, Hamilton, Clay, York, and Fillmore Counties, mostly along and within 15 miles on either side of Interstate 80. These storms were severe in the 8 to 10 p.m. CST time frame. Tree limbs of various sizes were reported down in multiple locations and winds were measured as high as 62 mph in Grand Island and 59 mph in York and Henderson. There were a couple reports of hail. The largest was the size of ping pong balls in Heartwell, which is in Kearney county.
These storms formed just north of a weak cold front that dropped through most of Nebraska during the morning hours. In the upper levels, a broad ridge encompassed the Plains atop a subtropical high over the Southern Plains. The Central Plains were on the southern fringe of the Westerlies. Surface temperatures in advance of the storms were in the mid 80s, with dewpoints near 70. With mid-level lapse rates of 7.5 deg C/km, MLCAPE values were between 2000 and 3000 J/kg. Deep layer shear was between 30 and 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 2:56 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT FRI JUL 24 2015
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 246 PM CDT FRI JUL 24 2015
A WEAK COLD FRONT IS SLOWLY MAKING ITS WAY ACROSS THE LOCAL
FORECAST AREA THIS AFTERNOON...AND IS ROUGHLY ORIENTED ALONG THE
PLATTE RIVER VALLEY ACROSS SOUTH CENTRAL NEBRASKA THIS AFTERNOON.
WHILE THERE IS AMPLE INSTABILITY ACROSS THE REGION THIS AFTERNOON
FOR SHOWER AND THUNDERSTORM DEVELOPMENT...DUE TO THE LACK OF
FORCING FROM EITHER THE FRONT OR ANY PASSING UPPER LEVEL
DISTURBANCES...THE CAP HAS BEEN ABLE TO HOLD AND ONLY SOME
ELEVATED ACTIVITY HAS DEVELOPED THUS FAR. THAT SAID...AS OF 330
PM...THERE IS SOME EVIDENCE OF THE CAP BEGINNING TO BREAK IN SPOTS
ALONG THE FRONT...AND WILL NEED TO CLOSELY MONITOR THE RADAR OVER
THE NEXT FEW HOURS AS ONCE STORMS DO DEVELOP...THEY ARE EXPECTED
TO MATURE RAPIDLY DUE TO THE SIGNIFICANT AMOUNT OF INSTABILITY IN
PLACE.
WITH ALL THIS INSTABILITY IN PLACE...ONCE STORMS DO FIRE
UP...EXPECT THE POTENTIAL FOR SEVERE WEATHER ACROSS THE LOCAL AREA
WITH LARGE HAIL AND STRONG WIND GUSTS BEING THE PRIMARY CONCERNS.
IN ADDITION...DUE TO THE EXPECTED SLOW MOVEMENT OF STORMS...HEAVY
RAINFALL MAY ALSO EVENTUALLY BECOME A CONCERN...ALBEIT ANTECEDENT
CONDITIONS IN MOST SPOTS ARE FAIRLY DRY.
WHILE ANY DIURNALLY DRIVEN STORMS SHOULD BE ON THE WANE BY LATE
EVENING...EXPECT ADDITIONAL DEVELOPMENT ACROSS THE LOCAL AREA
OVERNIGHT AS ACTIVITY ROTATING OVER THE TOP OF THE RIDGE TO OUR
SOUTH WILL RIDE OVER TOP THE FRONT...WHICH IS EXPECTED TO BE
STALLED OUT NEAR THE NE/KS STATE LINE.
WITH THIS FRONT THEN NOT EXPECTED TO MOVE SIGNIFICANTLY ON
SATURDAY...EXPECT CONTINUED CLOUD COVER AS WELL AS THE CHANCE FOR
SOME SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE
SEVERE...TO IMPACT THE LOCAL AREA. WITH THIS CLOUD COVER AND
SHOWER ACTIVITY ACROSS THE LOCAL AREA...EXPECT HIGH TEMPERATURES
TO POSSIBLY STRUGGLE TO REACH THE UPPER 80S...ALBEIT TEMPERATURES
SHOULD CLIMB QUICKLY IF WE ARE ABLE TO CLEAR OUT FOR A FEW HOURS.
AS A RESULT...SIDED ON THE WARMER SIDE OF GUIDANCE...IN PART DUE
TO ONLY A MODEST DROP IN 850 MB TEMPERATURES ALONG WITH THE
POTENTIAL FOR AT LEAST A FEW HOURS OF SUNSHINE.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 246 PM CDT FRI JUL 24 2015
SATURDAY NIGHT THROUGH MONDAY NIGHT THERE IS A BROAD UPPER LEVEL
RIDGE OVER THE PLAINS THAT WILL DRIFT TO THE EAST. EVEN WITH THE
RIDGE...THERE ARE A FEW UPPER LEVEL WAVES THAT ARE EXPECTED TO MOVE
OVER THE RIDGE AND THROUGH THE AREA. THE RIDGE WILL HELP KEEP
TEMPERATURES WARMER THAN NORMAL.
THE FIRST UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA SATURDAY
NIGHT. MOST OF THE MODELS HAVE A WEAK FRONT SOMEWHERE OVER KANSAS
AND THE THUNDERSTORMS TO THE NORTH OF THE FRONT. WITH THE WARMER
TEMPERATURES FURTHER SOUTH AND THE UPPER WAVE FURTHER NORTH...THE
CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE AREA. THE THUNDERSTORMS
WILL START TO MOVE TO THE EAST LATE SATURDAY NIGHT AND LINGER INTO
SUNDAY MORNING IN THE FAR EAST. A WEAK SURFACE HIGH ON SUNDAY WILL
KEEP THE AFTERNOON DRY BEFORE THE NEXT UPPER LEVEL WAVE MOVES INTO
THE AREA SUNDAY NIGHT. THE GFS AND NAM HAVE A BETTER CHANCE FOR SOME
THUNDERSTORMS SUNDAY NIGHT THAN THE ECMWF. MODELS HAVE SOME
DIFFERENCES FOR MONDAY INTO MONDAY NIGHT. THE GFS AND THE NAM HAVE
QPF ACROSS THE AREA...BUT THE ECMWF IS DRY. WILL KEEP SOME LOW POPS
ACROSS THE AREA DURING THIS TIME.
AN UPPER LEVEL TROUGH DEEPENS IN THE WESTERN CONUS EARLY IN THE
WEEK. A SURFACE LOW AND COLD FRONT DEVELOP ACROSS THE HIGH PLAINS
AND MOVE INTO THE FORECAST AREA ON TUESDAY. TEMPERATURES SHOULD
REMAIN ON THE WARMER SIDE...BUT WILL BE A LITTLE COOLER THAN ON
MONDAY...ESPECIALLY IN THE NORTH. WITH THE FRONT MOVING THROUGH AND
AN UPPER LEVEL WAVE MOVING INTO THE AREA THERE IS A CHANCE FOR SOME
THUNDERSTORMS.
THE FRONT WEAKENS AS IT MOVES TO THE SOUTH BUT THERE IS STILL A
CHANCE FOR SOME THUNDERSTORMS NEAR THE FRONT...IN THE SOUTHERN
PORTIONS OF THE FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. BEHIND
THE COLD FRONT...TEMPERATURES WILL BE COOLER FOR WEDNESDAY.
THURSDAY INTO FRIDAY...THE UPPER TROUGH MOVES TO THE EAST AND
NORTHWEST FLOW IS ACROSS THE AREA. THERE ARE A COUPLE OF WEAK WAVES
THAT MOVE THROUGH THE AREA. MODELS ARE MAINLY DRY WITH THESE WEAK
WAVES AND HAVE KEPT THE FORECAST DRY ACROSS THE AREA. TEMPERATURES
WILL GRADUALLY WARM BACK TO NEAR NORMAL TEMPERATURES.
&&
.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1230 PM CDT FRI JUL 24 2015
DETERIORATING CONDITIONS ARE EXPECTED AT BOTH TERMINALS LATE THIS
AFTERNOON THROUGH THE END OF THE PERIOD AS AN APPROACHING BOUNDARY
AND SEVERAL WEAK DISTURBANCES CROSS THE LOCAL AREA. THE FIRST
ROUND OF SHOWERS AND THUNDERSTORMS IS ALREADY APPROACHING CENTRAL
NEBRASKA...AND EXPECT SOME OF THESE SHOWERS AND THUNDERSTORMS TO
REACH THE TERMINALS OVER THE NEXT COUPLE OF HOURS. CLOUDS ARE
THEN EXPECTED TO THICKEN AND LOWER THIS EVENING AND
OVERNIGHT...WITH THE CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH AT LEAST SATURDAY AFTERNOON. WHILE
THE EXACT TIMING OF A TSRA AT THE TERMINAL RIGHT NOW IS
QUESTIONABLE...THINK THEY WILL BE AROUND FOR MOST OF THE PERIOD...
ALBEIT CIGS AND VSBYS SHOULD REMAIN VFR OUTSIDE OF HEAVIER STORMS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ049-063-064-
074>077-082>087.
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019.
&&
SHORT TERM...ROSSI
LONG TERM...JCB
AVIATION...ROSSIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 239 PM CDT FRI JUL 24 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251400- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 239 PM CDT FRI JUL 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A HEAT ADVISORY REMAINS IN EFFECT ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH THE EARLY EVENING HOURS. HEAT INDEX VALUES AS HIGH AS 110 DEGREES ARE POSSIBLE...WITH THE HIGHEST VALUES EXPECTED GENERALLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM OSCEOLA...TO HASTINGS...TO BEAVER CITY. PLEASE SEE THE LATEST HEAT ADVISORY MESSAGE FOR ADDITIONAL INFORMATION. IN ADDITION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS PORTIONS OF NORTH CENTRAL KANSAS AS WELL AS SOUTH CENTRAL NEBRASKA...THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS WITH THIS THUNDERSTORM ACTIVITY WILL BE HAIL UP TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO AROUND 60 MPH...AND LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA EACH DAY THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...PRIMARILY OVER SOUTH CENTRAL NEBRASKA. THE MAIN THREATS WILL BE HAIL AT LEAST THE SIZE OF QUARTERS...AND DAMAGING WINDS AROUND 60 MPH. BEYOND SATURDAY...SEVERE THUNDERSTORMS WILL BE POSSIBLE...BUT IT IS TOO EARLY TO FORESEE ANY ORGANIZED THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/JCB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 351 PM CDT FRI JUL 24 2015 NEZ047-048-062-242115- HALL NE-MERRICK NE-HOWARD NE- 351 PM CDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALL...SOUTHEASTERN HOWARD AND WEST CENTRAL MERRICK COUNTIES UNTIL 415 PM CDT... AT 350 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAIRO...OR 11 MILES NORTHWEST OF GRAND ISLAND...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAND ISLAND...CAIRO...PALMER...DANNEBROG AND ST. LIBORY. LAT...LON 4096 9826 4089 9857 4105 9868 4126 9826 TIME...MOT...LOC 2050Z 242DEG 26KT 4101 9854 ROSSI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT FRI JUL 24 2015
NEZ048-063-242200-
HAMILTON NE-MERRICK NE-
421 PM CDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN MERRICK COUNTIES UNTIL 500 PM CDT...
AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHAPMAN...OR 12 MILES NORTHEAST OF GRAND ISLAND...MOVING EAST AT 20
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CENTRAL CITY...CHAPMAN...MARQUETTE...HORDVILLE AND ARCHER.
LAT...LON 4095 9827 4098 9828 4115 9829 4129 9794
4129 9793 4110 9783 4105 9783
TIME...MOT...LOC 2119Z 247DEG 16KT 4107 9823
ROSSIThe Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
10 thunderstorm wind, 4 hail. Local standard time, as filed.
Wind gusts estimated to be near 65 MPH resulted in some shingles being blown off the roof of a local business and tree branches being downed.
Wind gusts estimated to be near 60 MPH resulted in some tree damage and a flag pole being snapped.
Wind gusts estimated to be near 60 MPH resulted in tree damage and power outages in Aurora.
Wind gusts estimated to be near 60 MPH resulted in some tree limbs 3 to 4 inches in diameter being downed.
Wind gusts estimated to be near 60 MPH resulted in some tree limbs approximately 3 inches in diameter being downed.
Wind gusts estimated to be near 60 MPH resulted in some tree limbs approximately 3 inches in diameter being downed.
Wind gusts estimated to be near 60 MPH resulted in some minor shingle damage at an area home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586493, 586494, 586498, 586499, 586503, 586515, 586516, 586520, 586547, 586526, 586528, 586532, 586540, 586537.